Welcome, Guest. Please login or register.
Did you miss your activation email?

Username: Password:
Pages: 1 2 [3]

Author Topic: Undiagnosed?  (Read 8811 times)

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2876
    • View Profile
Re: Undiagnosed?
« Reply #30 on: January 08, 2013, 10:23:31 AM »

No, the limp is there regardless of how many steroids she has had.  Funny thing is, it is different legs/front and back.  Some days, I will hardly notice a limp at all(some days she doesn't have any limp) then all of a sudden, the limp is back so bad that she is holding her leg aloft.  Same with getting up and down.  It has improved but then, last night, she couldn't get up after sleeping on the sofa and needed a lift!  But then, 2 days earlier, she was able to climb onto my knee herself. 

She was started on a low dose of preds which improved it straight away but it hasn't seemed to improve since that even though she is on almost treble the dose.

Hi

Penel is right about the amount of steroids a dog can cope with.  The smaller the dog the easier they cope, but that doesn't mean that a dog should be on these high doses of any longer than necessary. 

From what you describe I have a hunch that it might be the steroids that are causing her problems.  Muscle weakness, in the way you describe above, is typical in a dog who has been on heavy doses of steroids for weeks.  Also steroids stretch ligaments causing weakness within that limb so this may also be a factor.  It is not easy to determine what is causing the limp but if it is the AI disease then you should see a rapid and marked improvement when the steroids are raised and as you haven't then I doubt there is any benefit in keeping her on a high dose. Sometimes less is more.  Also she doesn't have a high temperature and this can be a clue to a relapse.

If she were mine I think I would start to reduce the dose and see what happens.  If she doesn't get worse then you can continue to reduce as per the protocol and hopefully, as you get down to lower doses, you should see an improvement in her whole demeanor.  Often, it is only when the dose is down to every other day that you will see the sparkle come back - in both the owner and the dog. This is a long haul but it is worth it when you see your 'old' dog back with you again. If she gets worse then you probably do need another immunosuppressant drug such as azathioprine. 

This whole business is a steep learning curve, and it can be very confusing at times even for the most experienced vets.  There are a lot of people on the forum who can totally sympathise with your situation, but take it steady, and it will get better.

Jo
Logged

cracar

  • Newbie
  • *
  • Posts: 39
    • View Profile
Re: Undiagnosed?
« Reply #31 on: January 08, 2013, 02:04:06 PM »

Thanks again so very much.  I know you have all been there so it really helps.  Saff only limps for a second when she gets up and then it's gone.  Obviously worse in the morning when she toddles out for a piddle, her leg is aloft but when she comes back down the garden, she's walking normally again.

I will try to get the steroids down again.  I think my main fear was putting her through all this medication and then it all flaring up again when I reduce it!! I hate giving meds!!And I'm the same with me and the kids. 
She seems to have lost the sensation for peeing too?  I've noticed her bed is wet quite often now.  She's not drinking loads more as I've been watching as it seems to be a side effect?

I did suggest the Aza/pred combination to my vet last visit but she was very wary.  She seems to think that Saffy will need much more monitoring with that drug and needs weekly blood test to watch her bone marrow production?

Such a strange, befuddling illness......

Also, my vet had put Saffy on the huge dose of preds last friday and didn't want me to reduce nor see her again till a phone consultation on the 18th Jan.  This is far too long on such a high dose so I think I will start trying to reduce her slightly and then resort to the timescale on here.  Vet has no probs writing me up for the steroids and I don;t need to take Saff everytime which is a bonus!
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2876
    • View Profile
Re: Undiagnosed?
« Reply #32 on: January 08, 2013, 05:29:05 PM »

Hi

I think it is reasonable to believe that Saffy's immune system is significantly suppressed and given the length of time she has been on an immunosuppressive dose perhaps you can assume she is in remission.  The bed wetting is probably due to the steroids but if she starts to wee very often then it could  be a urine infection which is very common when a dog is on steroids.

There is no guarantee when you lower the steroids that she won't relapse, and by keeping her on the high doses much longer than necessary doesn't improve her chances it just increases the side affects.  You won't know until you lower the steroids if she really is in remission, but that is a chance we all have to take.  I always say you have to be brave to give immunosuppressive doses of steroids but you also have to be brave when the time comes to lower them.  The best anyone can do is to follow the tried and tested protocols and hope for the best.  It usually works but if the dog is unfortunate and it relapses, then you have no choice but to start over again and the second time around often does the trick, and  that is often because the second time around the drug protocol is correct.  It is annoying and upsetting but the outcome for Saffy is favourable. AI diseases such as SRMA and IMPA are not life threatening and if a relapse occurs it responds very well to the steroids.  Other AI diseases such as haemolytic anaemia carry a life threatening risk with every relapse and the prognosis is often guarded.  So as much as you don't want Saffy to relapse you won't know until you wean down the steroids.

Yes Azathioprine can suppress bone marrow production but it is rarely a problem. Aza and steroids have been used very successfully for many years and sometimes it is absolutely necessary to use a 'combination' drug with the steroids. I have never known anyone bother with weekly monitoring to check blood production.  Also, I doubt any suppression would be significant but if it did happen to suppress bone marrow production all you do is to stop the drug and the bone marrow will be released again.  The only reason I can see for introducing Aza would be if Saffy did relapse and then, over a period of time, Aza will help to minimise the amount of steroids needed to bring her back into remission.

Saffy seems to be doing reasonably well.

Jo



Logged
Pages: 1 2 [3]